Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 29, NWS Columbia, SC

March 24, 20124 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 24, 2012, 2:37 PM EDT for 4 counties in South Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 2:37 PM EDT (18:37 UTC)
Expired
Mar 24, 2012, 3:15 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 37 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 2:46 PM EDTHAIL 15 Ene Salley, SCCONVENIENCE STORE REPORTED QUARTER SIZE HAIL. THE HAIL COVERED THE GROUND OF SOME OF THE HOMES NEARBY.
Mar 24, 3:10 PM EDTHAIL 0.883 E Swansea, SCNICKEL SIZE HAIL REPORTED BY FIREMAN EAST OF SWANSEA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 1:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS52 KCAE 241837
SVRCAE
SCC003-017-063-075-241915-
/O.NEW.KCAE.SV.W.0029.120324T1837Z-120324T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 315 PM EDT

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 24
  MILES SOUTHWEST OF GASTON...OR 15 MILES NORTHWEST OF DENMARK...AND
  MOVING NORTHEAST AT 40 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ST. MATTHEWS...PINE
  RIDGE AND GASTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3344 8121 3344 8125 3348 8130 3348 8136
      3353 8140 3395 8109 3387 8099 3386 8100
      3385 8097 3361 8070 3342 8119
TIME...MOT...LOC 1837Z 227DEG 34KT 3354 8123

$$
1 follow-up statement
760 
WWUS52 KCAE 241903
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT SAT MAR 24 2012

SCC003-017-063-075-241915-
/O.CON.KCAE.SV.W.0029.000000T0000Z-120324T1915Z/
LEXINGTON SC-AIKEN SC-CALHOUN SC-ORANGEBURG SC-
303 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR ORANGEBURG...CALHOUN...AIKEN AND LEXINGTON COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WOODFORD...OR 17 MILES NORTHWEST OF ORANGEBURG...MOVING
NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GASTON...PINE RIDGE AND ST. MATTHEWS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED NEAR SALLEY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3344 8121 3344 8125 3348 8130 3348 8136
      3353 8140 3395 8109 3387 8099 3386 8100
      3385 8097 3361 8070 3342 8119
TIME...MOT...LOC 1902Z 227DEG 34KT 3370 8102

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:21 PM EDT, 16 minutes earlier.

Area forecast discussion, Mar 24, 2:21 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT SAT MAR 24 2012

.SYNOPSIS...
A STRONG UPPER-LEVEL LOW IN OVER SOUTHERN KENTUCKY WILL MOVE SOUTHEAST
OVER THE NEXT 24 HOURS INTO THE CAROLINAS. THIS SYSTEM WILL
CONTINUE TO GIVE THE AREA SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH SUNDAY. THE RAIN SHOULD END BY SUNDAY EVENING AS THE LOW
PULLS EAST OF THE AREA. MOSTLY DRY AND MILD WEATHER CAN BE
EXPECTED THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG COLD CORE UPPER LEVEL LOW OVER SOUTHERN KENTUCKY IS FINALLY
BEGINNING ITS TREK SOUTHEASTWARD TOWARDS THE CAROLINAS. BATCH OF
CONVECTION ALONG SOUTHERN GA AND SC HAS ROBBED SOME OF THE AREA OF
ITS MOISTURE. BETTER MOISTURE CAN BE FOUND JUST AHEAD OF THE
SURFACE FRONT DEFINED BY A DEWPOINT BOUNDARY COMING OUT OF THE
UPSTATE. PLENTY OF INSTABILITY IN ADVANCE OF THE FRONT.  SHOWERS
AND THUNDERSTORMS WILL BE DEVELOPING ACROSS THE FORECAST AREA
THROUGH THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE
SEVERE THIS AFTERNOON AND EVENING...WITH THE MAIN ISSUES BEING
DAMAGING WINDS AND LARGE HAIL.  THE COLD FRONT WILL CROSS THE
FORECAST AREA TONIGHT. THE RAIN CHANCES SHOULD DECREASE AFTER
MIDNIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
ALTHOUGH THE FRONT WILL BE EAST OF THE AREA ON SUNDAY...THE MAIN COLD
POOL OF AIR ASSOCIATED WITH THE UPPER LOW STILL BE CROSSING
THROUGH THE REGION DURING THE DAY. SHOULD HAVE PLENTY OF CLOUD
COVER THROUGH THE DAY...WHICH WILL LIMIT TEMPS SLIGHTLY. EVEN
SO...DUE TO THE STRENGTH OF THE COLD CORE...CAN NOT RULE OUT SOME
SHOWERS AND ISOLATED STORMS THROUGH THE DAY. ONCE THE UPPER LOW
PUSHES EAST...RAIN CHANCES WILL DIMINISH. DRYING WILL OCCUR
OVERNIGHT SUNDAY INTO MONDAY...WITH DRY CONDITIONS RETURNING
THROUGH TUESDAY NIGHT. AS FOR TEMPS...NOT REALLY EXPECTING A
SIGNIFICANT COOLDOWN BEHIND THE LOW. TEMPS WILL STILL BE IN THE
70S DURING THE DAY THROUGH THE PERIOD. THE REAL DIFFERENCE WILL BE
IN THE DRIER DEWPOINTS THAT WILL SETTLE IN THROUGH TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS WE MOVE INTO WEDNESDAY...ANOTHER STORM SYSTEM WILL PASS CLOSE
TO OUR NORTH PUSHING A COLD FRONT INTO THE UPSTATE INTO WEDNESDAY
NIGHT. STILL DO NOT EXPECT MUCH IN THE WAY OF PRECIP WITH THIS
SYSTEM...SO ONLY LOW POPS WEDNESDAY NIGHT/THURSDAY WITH THAT
SYSTEM. OTHERWISE...MOSTLY DRY CONDITIONS INTO NEXT WEEKEND.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
WV IMAGERY SHOWS PLUMB OF DEEP MOISTURE PUSHING EAST OF THE
CWA...HOWEVER CLOSED LOW ACROSS KY/TN VALLEY WILL CONTINUE TO SLOWLY
DRIFT SOUTHEAST THROUGH THE PERIOD. NEARLY ALL OF THE TAF SITES HAVE
BECOME VFR EARLY THIS AFTERNOON. 88D REGIONAL COMPOSITE SHOWS MOST
OF THE SHOWER/THUNDERSTORM ACTIVITY ALONG THE LOW COUNTRY AND GRAND
STRAND. SOME WIDELY SCATTERED ACTIVITY BEGINNING TO DEVELOP ACROSS
THE PIEDMONT REGION. THIS ACTIVITY MAY INCREASE AS THE AFTERNOON
CONTINUES AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
MIDLANDS UNTIL 9 PM. AS CLOSED LOW APPROACHES AND LAPSE RATES
STEEPEN...EXPECT ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPMENT WITH
AFTERNOON HEATING. STABILITY PARAMETERS BECOME MORE UNSTABLE BY 19Z
WITH LIS AROUND -5 TO -7...CAPES AROUND 1000-1500 J/KG...TT IN THE
MID 50S AND WBZ AROUND 8000 FEET. SPC HAS AREA OUTLOOKED IN SLIGHT
RISK. HAVE ADDED A TEMPO GROUP FOR LATER THIS AFTERNOON/EARLY
EVENING FOR SCATTERED SHOWERS/THUNDERSTORMS. THE ACTIVITY WILL
RESULT IN PERIODS OF MVFR/IFR CONDITIONS FOR A BRIEF PERIOD. ONCE
THE FRONTAL BOUNDARY...WIND SHIFT/LOWER DEWPOINTS...MOVES EAST OF
THE AREA LATER THIS EVENING THE ACTIVITY SHOULD DIMINISH.
OVERNIGHT...EXPECT MAINLY VFR CONDITIONS INTO EARLY SUNDAY.

EXTENDED AVIATION OUTLOOK...ANOTHER ROUND OF SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS IS POSSIBLE WITH DAYTIME HEATING
SUNDAY AFTERNOON/EVENING. THIS COULD RESULT IN BRIEF PERIOD OF
IFR/MVFR CONDITIONS.  MAY BRING RESTRICTIONS LATE SATURDAY NIGHT
INTO SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Mar 24, 2:17 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT MAR 24 2012

SCZ015-016-018-020>022-025>031-035>038-041-251830-
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
217 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-251830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
217 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:16 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter59 min
Mar 24, 4:39 PM EDTSevere Thunderstorm WarningCAENewberry51 min
Mar 24, 5:06 PM EDTSevere Thunderstorm WarningCAELexington, Richland39 min
Mar 24, 5:13 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, Newberry, Richland, Saluda47 min
Mar 24, 5:40 PM EDTSevere Thunderstorm WarningCAEFairfield35 min
Mar 24, 5:59 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Richland46 min
Mar 24, 6:02 PM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster43 min
Mar 24, 6:41 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Richland49 min
Mar 24, 6:42 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster48 min
Mar 24, 7:21 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter39 min
Mar 24, 7:43 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.